Texas, 2018High Wind in Texas, May 19, 2018
May 19, 2018 · NWS SJT · 1 event in 1 county or zone
An outflow boundary with light showers produced strong winds as it passed through Brownwood. It peeled the rough of a mobile home and downed some trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary with light showers produced strong winds as it passed through Brownwood. It peeled the rough of a mobile home and downed some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 19, 5:08 PM CST, 6 hours 2 minutes earlier.
Area forecast discussion, May 19, 5:08 PM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
608 PM CDT Sat May 19 2018
.AVIATION...
/00Z TAFS/
Look for challenging flight weather to develop this evening and
then continue into perhaps Sunday afternoon. First, thunderstorms
will likely move into West Central Texas this evening. Some of the
thunderstorms may produce large hail and damaging winds. Then,
later tonight, expect stratus to develop and produce MVFR
ceilings. Conditions should return to VFR by Sunday afternoon;
however, thunderstorms may develop around that time.
&&
.PREV DISCUSSION... /issued 235 PM CDT Sat May 19 2018/
SHORT TERM...
(Tonight and Sunday)
Conditions across most of the area remain favorable for possible
large hail and damaging winds should thunderstorms develop across
the area this evening and tonight. Though the chances are low, an
isolated tornado cannot be ruled out. The ongoing isolated showers
and thunderstorms may expand across the area and intensify later
today. For now, the current thinking is that the thunderstorm
activity will pick up late this afternoon and continue on into
Sunday morning. Models still provide a wide range of options to
choose from with regards to the exact timing and coverage. However,
there is consistent depiction of thunderstorms developing across
the general region through tonight. The question remains when the
activity will develop and where the majority of the activity will
be. The Big Country seems to be the most likely place to see
activity this afternoon and evening. Future updates may be needed as
the event unfolds.
Otherwise, temperatures for this afternoon will be a bit cooler
since the cloud cover decided to hang around a bit longer than
expected. Similar temperatures are expected for tomorrow with low
temperatures remaining in the upper 60s to lower 70s.
LONG TERM...
(Sunday Night through next Saturday)
The dry-line will be pushing pretty far west of the forecast area
Sunday evening all the way into El Paso and Central New Mexico,
while an upper level trough deepens along the West Coast,
resulting in continued southwest flow aloft over West Central
Texas. An upper level short-wave is expected to move across
northwest Texas within that southwest flow aloft Sunday night,
causing showers and thunderstorms to develop along and ahead of
the dry-line in far West Texas, with the potential that some of
these storms could make it into our western counties early Monday
morning and into the afternoon. It's pretty much the same story
for Monday Night/Tuesday morning, as another embedded short-wave
causes convection along and ahead of the dry-line in far West
Texas, with some of these storms possibly moving into our forecast
area by late Monday night/early Tuesday morning. The better
chances for any severe thunderstorms during this time-period would
be late Sunday Night/early Monday, as models indicate 0-6 km bulk
shear of 30-35 kt in our southwestern counties with SB and MLCAPE
of around 1500-2000 J/KG. Expect highs Monday in the mid to upper
80s.
The rest of Tuesday and into Wednesday and Thursday looks mostly
dry, with just a slight chance for showers/thunderstorms over our
western counties as the dry-line stays to our west and an upper
level ridge builds over the region, bringing warmer weather and
increasing subsidence. Highs in the mid to upper 80s Tuesday will
increase to the upper 80s/low 90s Wednesday, mainly low 90s
Thursday, low to mid 90s Friday, and mainly the mid 90s next
Saturday. Friday and Saturday look fairly dry as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 67 81 66 84 / 60 60 50 30
San Angelo 70 83 66 86 / 40 60 40 30
Junction 72 85 68 86 / 40 70 40 40
Brownwood 70 83 66 86 / 40 60 50 30
Sweetwater 66 80 66 83 / 70 70 50 30
Ozona 69 82 66 84 / 30 60 40 40
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 1:47 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
247 PM CDT Sat May 19 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
247 PM CDT Sat May 19 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to develop this evening and increase
in coverage during the late night hours tonight, particularly in
the Big Country. A few of these storms may reach severe levels,
with large hail and damaging winds the main threats. In addition,
the storms may produce heavy enough rainfall to cause city streets
and low water crossings to briefly become flooded.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Some severe thunderstorms will be possible early Sunday morning
through the afternoon, with the highest risk being in the Big
Country. Large hail and damaging winds are the main threats. After
Sunday afternoon, chances for thunderstorms will continue across
West Central Texas through Tuesday morning. However, the threat
for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening.
In the hours before
Special weather statement, May 19, 6:00 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
700 PM CDT SAT MAY 19 2018
TXZ076>078-200045-
Schleicher TX-Crockett TX-Sutton TX-
700 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CROCKETT AND
NORTHWESTERN SUTTON COUNTIES UNTIL 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Ozona, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sonora around 745 PM CDT.
Other locations impacted by this storm include The Intersection Of
I-10 And Ranch Road 1989.
This includes Interstate 10 between Mile Markers 382 and 401.
LAT...LON 3034 10102 3056 10115 3076 10073 3051 10058
TIME...MOT...LOC 2359Z 243DEG 25KT 3046 10101
Special weather statement, May 19, 6:43 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
743 PM CDT SAT MAY 19 2018
TXZ077-078-200130-
Schleicher TX-Sutton TX-
743 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCHLEICHER AND NORTH
CENTRAL SUTTON COUNTIES UNTIL 830 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sonora, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Schleicher
and north central Sutton Counties, including the following locations:
The Intersection Of Ranch Road 1828 And Ranch Road 915, The
Intersection Of Us-190 And Ranch Road 1828, Us-277 Near The
Sutton-Schleicher County Line and The Intersection Of Us-190 And
Ranch Road 2084.
This includes Interstate 10 between Mile Markers 393 and 398.
LAT...LON 3090 10090 3109 10051 3109 10044 3070 10023
3057 10073
TIME...MOT...LOC 0042Z 246DEG 27KT 3069 10069Special weather statement, May 19, 7:32 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
832 PM CDT SAT MAY 19 2018
TXZ072-073-077-168-200215-
Menard TX-Schleicher TX-Tom Green TX-Concho TX-
832 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHLEICHER...SOUTHEASTERN
TOM GREEN...NORTHWESTERN MENARD AND SOUTHWESTERN CONCHO COUNTIES
UNTIL 915 PM CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Fort Mckavett, or 17 miles east of Eldorado,
moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern
Schleicher...southeastern Tom Green...northwestern Menard and
southwestern Concho Counties, including the following locations: The
Intersection Of Us-190 And Ranch Road 2084 and Adams.
LAT...LON 3073 10021 3084 10052 3127 10030 3117 9999
TIME...MOT...LOC 0131Z 201DEG 27KT 3090 10031
Special weather statement, May 19, 8:11 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
911 PM CDT SAT MAY 19 2018
TXZ066-073-200300-
Runnels TX-Concho TX-
911 PM CDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUNNELS AND WESTERN
CONCHO COUNTIES UNTIL 1000 PM CDT...
At 910 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eola, or 14 miles south of Paint Rock, moving
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Paint Rock around 935 PM CDT.
Ivie Reservoir Near Concho Park Marina around 950 PM CDT.
Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, Vick, The Intersection Of Us-
83 And Ranch Road 765, Us-83 Near The Concho-
Runnels County Line and The Intersection Of Us-
83 And Ranch Road 1929.
LAT...LON 3129 10012 3134 10012 3169 9992 3159 9972
3156 9972 3158 9971 3156 9969 3155 9967
3154 9970 3153 9968 3120 9997
TIME...MOT...LOC 0210Z 212DEG 30KT 3132 10001High Wind, Brown
- When
- May 19, 11:10 PM CST to 11:11 PM CST
- Where
- Brown forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
Brownwood Police Dispatch reported strong winds peeled a roof back in a trailer park near Stephen F. Austin in Brownwood. The strong winds also downed full sized trees. The Coleman Observation measured a wind speed of 52 mph from the southeast at 1055 PM CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$30 million · 3 in hail · 12 events
- High Surf in Florida, May 19, 20181 death · 1 event
- Damaging Wind in Texas, May 19, 20181 death · 1 event
- Flash Flooding and Hail in Missouri, May 19 to 21, 2018$87,000 · 2.5 in hail · 86 events
- Tornado and Hail in Oklahoma, May 19, 2018$55,000 · EF0 · 27 events
- Tornadoes and Hail in Oklahoma, May 19 to 20, 2018$73,000 · EF0 · 16 events
- Tornadoes and Damaging Winds in Missouri, May 19, 2018$40,000 · EF1 · 4 events
- Flood and Hail in Missouri, May 19 to 20, 2018$60,000 · 2.75 in hail · 17 events
- Flash Flooding and Debris Flow in Virginia, May 19 to 20, 2018$100,000 · 3 events
- Tornado in Virginia, May 19, 2018$25,000 · EF1 · 1 event
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$1,000 · 1.75 in hail · 13 events
- Flooding in Virginia, May 19 to 20, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760040.